MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD48
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, intra-operatively, the two device¿s blade snapped off four times during activation.It was suspected to be in contact with metal.The broken pieces that fell into patients cavity are all retrieved.Another device was used to complete the procedure.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: two devices were returned for evaluation.These devices have been used in the treatment or diagnosis of a patient.A review of the lot number reported indicates that the product was within the assigned expiration date at the time of the reported incident.The returned products did not meet specification as received.Visual inspection of each of the two disposable devices revealed that the tip of the waveguide was broken off.The broken pieces were returned.Investigation personnel performed functional testing on the returned hand piece using a test lab generator and battery.For each device, the assembled device returned a green light and a welcome tone, but immediately returned a red light-emitting diode (led) indicator with an error tone (alarm activation) when the device was activated.This characteristic indicated that the device was not functional.The waveguide had its tip missing, and the missing piece was returned.Investigation personnel concluded that the titanium waveguide was in use when it cracked and broke off, and may have come in contact with any of the following; hemostats, clips, staples, retractors, etc.During use.The investigation identified the cause of the reported event to be user error.The device instructions for use currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.Contact with metal objects during use will cause the active blade to crack and may eventually break off.This issue is specific to ultrasonic dissectors.The instructions for use (ifu) advises device users to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.Instructions for use (ifu) also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.No update to the risk management file is required at this time.1717344-2018-00470-1 if information is provided in the future, a supplemental report will be issued.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7421018
Report Number1717344-2018-00470
Device Sequence Number554886
Product Code LFL
UDI-Device Identifier20884521195223
UDI-Public20884521195223
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K141371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/13/2022
Device Model NumberSCD48
Device Catalogue NumberSCD48
Device Lot Number71950286X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2018
Initial Date Received by Manufacturer 03/26/2018
Supplement Date Received by Manufacturer06/13/2018
Initial Report FDA Received Date04/11/2018
Supplement Report FDA Received Date06/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1